Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

140 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes abdominal distention after gallbladder removal?

Answered by
Dr.
Dr. Deepika Patil

General Surgeon

Practicing since :2008

Answered : 745 Questions

default
Posted on Wed, 13 Aug 2014 in Abdominal Pain
Question: I had my gallbladder removed, they it was ready to burst and I had more stones than they could count. The area beneath my breasts to my waist are so distended that I look like I am about 4 months pregnant. I am very concerned

doctor
Answered by Dr. Deepika Patil 31 minutes later
Brief Answer:
need a few more details

Detailed Answer:
Hi,

Welcome to HealthcareMagic.

Before I can answer you question, I would like to know a few more details about your surgery, like:

1- when was the surgery done.
2- are you having any pain in the abdomen?
3- any fever or wound site infection.
4- are your bowel movements regular, and the color of your stools.
5 - was any investigation done after the surgery like usg or blood tests.

waiting for your reply.

Regards,
Dr. Deepika Patil
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Deepika Patil 17 hours later
I had my surgery done last September, I was admitted to the hospital because I was passing out. They did a test and told me my gallbladder was ready to rupture and there were more stones than they could count. My bowels are not regular I sometimes don't go for a week but I do not feel constipated. I really never feel hungry. NO fever or pain, I did not have any pain even before the surgery. Sometimes after a week or so I will get really bad cramps and the I get the diariaha. I don't know if any blood work was done. I just know that I never had this distention until right after I had the surgery.
doctor
Answered by Dr. Deepika Patil 5 hours later
Brief Answer:
distension could be due to constipation

Detailed Answer:
Hi,

Your abdominal distension could be due to constipation. But people with a week of constipation usually pass very hard stools, and not diarrhea. So it looks like there could be an obstruction higher up in the colon to cause you this.

The obstruction might be in the ascending or transverse part of the colon, so everything gets held up there leaving your rectum empty, so you dont feel constipated.

I would strongly suggest that you get a colonoscopy done to look for this obstruction, as at your age, I would like to rule out sinister conditions such as colon cancer. And these growth usually get missed on an ultrasound, that would had been done to diagnose your gallbladder stones.

I don't think that it has anything to do with your gall bladder surgery.

Hope this answers your question. Let me know if you need clarifications.

Regards,
Dr. Deepika Patil
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Medical Procedures ,  
Medical Topics

Recent questions on  Colonoscopy

doctor1 MD

Hi, i am writing on behalf of a friend. He had been diagnosed with having IBS when he was 13, without a colonoscopy, and now he is 25. He has been having abdominal pain and interchanges of diarrhea and constipation all these years but a month ago it suddenly got really worse (after having some fish, but even if it was bad, he had never experienced such excruciating pain again), as in one day he started to ache so much he couldn't get up off the floor. It was like stabbing and ripping him apart. He went to the hospital and had blood work done and an X-ray and they said it was normal but suggested a colonoscopy but he didn't go through with it. Ever since he has been having really severe abdominal pain and interchanges of diarrhea and constipation and he has been to several doctors, one prescribing him with amitriptyline and antibiotics for the intestine, and another after that giving him mebeverine hydrochloride alone. He took the antibiotics and amitriptyline for almost a month and it helped him a bit but in the evening he would none the less have the return of the severe pain in his entire abdomen, sometimes centering on the left upper side of it. Then he went to the other doctor who perscribed mebeverine hydrochloride, telling him it would instantly help, without that being the case when he tried it. He had extensive blood work done and everything was normal, no inflammation or anemia, and the doctor said he didn't need anything else and should just take the mebeverine. But he is still in pain and i was wondering if it could be something else with these symptoms. Should he have a colonoscopy or some other less painful test? He also has Gastroesophageal Reflux Disease.

doctor1 MD

I am a 70 year old female. I have had IBS most of my life, but one year ago I began to be severely constipated and only having a bowel movement every seven days and only then because I have had to resort to using a laxative. I did add more fibre to my diet and am trying to drink more water. The only blood I have noticed seems to be on the outside of the stool, therefore, I think it s only because of the colon lining being irritated. I have abdominal pain everyday, which is sometimes generalized, but most recently the pain in my left lower quadrant has become quite intense. In the past month I started taking ClearLax , which is similar to Restoralax and have increased fibre and drinking more prune juice, hence, bowel movements are more frequent and softer. Having said that the pain still persists. I also experience what would seem like liver pain which seems to be in the entire liver area and is quite intense sometimes. An xray last year showed a fatty liver. I was referred to a general surgeon in Dec. 2013, and he did not examine me at the time, but booked me for a colonoscopy which I can t get an appt. for until June. He also has booked me for an MRI, but the wait time for that is extremely long, could be a year, if I m lucky. As another opinion, do you feel that this could possibly be something serious.

doctor1 MD

my son is constantly complaining of constant throat pain in his lower throat, also severe stomach pain and constant head congestion. He is also very tired all the time. He has had a colonoscopy and an endoscopy in the last few weeks. Both were normal. A couple months ago his bilirubin count was high. His doctors are seaming to give up. could you give any light on the subject.

doctor1 MD

My father age 74 undergone heart bypass surgery in Godbole heart hospital thane on 2nd Jan 2011. He used to complain chest pains and gases in the night in the month of December and diagonised with heart blockages. After heart surgery he was discharged from hospital after successful operation and went to Andheri at my brother s place. At that time he had 101 fever and started having diarhea for so many times that he could not walk. He didnt want to have water or any food at that time. We admitted in Andheri hospital, and found that he is having infection with WBC went as much as 35K, Dr treated him with antibiotics and also dialysis since his urine output reduced due to dehydration. After 7 days his diarhea stopped, urine output increased and WBC count came to 10K. Again after 2 days he startted having diarhea with 100 fever, then dr consulted gastroentologist. He was of the opinion that this is due to antibiotic effect. Still my father had the diarhea and could not walk. So dr. Suggested colonoscopy. Blood culture, stool culture came negative. Just checking 1 what could be the reason of this? Anything related to operation? Infection? 2 He was very active before operation and sometimes had constipation 3 Will he be able bare colonoscopy and will it help

doctor1 MD

I have a constriction in the descending colon cancer or scar tissue due to inflammation?

doctor1 MD

i was in renal and liver failure due large vol blood loss surgery 8 days before rec 2 abc transfusion all organs compromised and prescribed hydrocortisone 10 egg day but i have a 50-50 shot to survive this med is effect kidneys and liver red blood...

doctor1 MD

Hi, Dr. My PCP put me on 5,000 units of vitamin D a few months ago due to severe fatigue every day. For a few days I took 1000 units of vit. D at bedtime also. Then I was feeling quite a bit better. However, my dr. Said Not to do the extra 1,000...